Alert archive / California / Red Flag Warnings in 2019
Red Flag Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 28, 2019, 2:21 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at Oct 29, 2019, 5:00 PM PDT. It was in force for 24 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 28, 2019, 2:21 PM PDT (21:21 UTC)
- In effect from
- Oct 29, 2019, 5:00 PM PDT
- Expired
- Oct 30, 2019, 5:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 9:16 PM PDT | NON-TSTM WND GST 63 | Nellis Afb, NV | STRONG NORTH WINDS BEHIND A COLD FRONT PEAKED AT 63 MPH AT NELLIS AFB, WHERE HIGH WINDS OCCURRED FROM 821 PM TO 930 PM. |
| Oct 29, 9:20 PM PDT | NON-TSTM WND GST 50 | 3 Nw Spring Valley, NV | A LARGE TREE WAS BLOWN DOWN AT SAHARA AND DURANGO. |
| Oct 30, 2:45 AM PDT | NON-TSTM WND GST 64 | 8 Nne Bullhead City, AZ | A WIND GUST OF 64 MPH WAS REPORTED AT KATHERINE LANDING, AZ AT 245 AM. |
| Oct 30, 8:50 AM PDT | NON-TSTM WND GST 69 | 3 Sw Crestline, CA | MESONET STATION SE125 DEVIL CANYON (SCE). |
| Oct 30, 9:00 AM PDT | NON-TSTM WND DMG | 3 Ssw Devore, CA | BIG RIG BLOWN OVER BY WIND, BLOCKING SEVERAL LANES ON I-15. |
| Oct 30, 9:05 AM PDT | NON-TSTM WND DMG | 4 Ssw Devore, CA | SEVERAL TRUCKS/TRAILERS REPORTED OVERTURNED IN BOTH SOUTH AND NORTHBOUND DIRECTIONS. AT LEAST ONE INJURY REPORTED. |
| Oct 30, 10:10 AM PDT | NON-TSTM WND GST 56 | 3 Sse Devore, CA | MESONET STATION DVOC1 DEVORE. |
| Oct 30, 11:50 AM PDT | NON-TSTM WND GST 67 | 5 Sw Devore, CA | MESONET STATION SE157 LYTLE CREEK RD (SCE). |
| Oct 30, 12:30 PM PDT | NON-TSTM WND DMG | 1 Nw Devore, CA | POWER LINE IS DOWN AND BLOCKING THE ROAD. WIND GUSTS AROUND 40 MPH AT TIME OF REPORT. |
| Oct 30, 1:08 PM PDT | NON-TSTM WND DMG | 5 Nnw Fontana, CA | ANOTHER BIG RIG OVERTURNED, BLOCKING 3 LANES OF SOUTHBOUND I-15 NEAR DUNCAN CANYON ROAD. |
| Oct 30, 4:52 PM PDT | NON-TSTM WND GST 63 | 4 Nne Rancho Cucamonga, CA | MESONET STATION DACC1 ONTARIO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2956 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536 WWUS85 KVEF 282121 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 221 PM PDT Mon Oct 28 2019 AZZ101-CAZ229-NVZ466-291200- /O.NEW.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 221 PM PDT Mon Oct 28 2019 /221 PM MST Mon Oct 28 2019/ ...RED FLAG WARNING IN EFFECT FROM 5 PM PDT /5 PM MST/ TUESDAY TO 5 PM PDT /5 PM MST/ WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 5 PM PDT /5 PM MST/ Tuesday to 5 PM PDT /5 PM MST/ Wednesday. * AFFECTED AREA...In Arizona...Fire weather zone 101.In California...Fire weather zone 229.In Nevada...Fire weather zone 466. * TIMING...Strong north winds will push down the Colorado River Tuesday afternoon and evening, persist through much of Wednesday, and decrease late Wednesday afternoon. * WIND...North winds 25 to 35 mph with gusts up to 45 mph. * HUMIDITY...10 to 15 percent overnight and single digits during the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Morgan weather.gov/lasvegas
4 follow-up statements
301 WWUS85 KVEF 291016 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 316 AM PDT Tue Oct 29 2019 AZZ101-CAZ229-NVZ466-292215- /O.CON.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 316 AM PDT Tue Oct 29 2019 /316 AM MST Tue Oct 29 2019/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 PM PDT /5 PM MST/ THIS AFTERNOON TO 5 PM PDT /5 PM MST/ WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Strong north winds will push down the Colorado River late this afternoon and evening, persist through much of Wednesday, and decrease late Wednesday afternoon. * WIND...North winds 25 to 35 mph with gusts up to 45 mph. * HUMIDITY...10 to 15 percent overnight and single digits during the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
762 WWUS85 KVEF 292213 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 313 PM PDT Tue Oct 29 2019 AZZ101-CAZ229-NVZ466-301100- /O.CON.KVEF.FW.W.0016.191030T0000Z-191031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 313 PM PDT Tue Oct 29 2019 /313 PM MST Tue Oct 29 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ WEDNESDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Strong north winds will push down the Colorado River late this afternoon and evening, persist through much of Wednesday, and decrease late Wednesday afternoon. * WIND...North winds 25 to 35 mph with gusts up to 45 mph. * HUMIDITY...10 to 15 percent overnight and single digits during the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
094 WWUS85 KVEF 301019 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 319 AM PDT Wed Oct 30 2019 AZZ101-CAZ229-NVZ466-310000- /O.CON.KVEF.FW.W.0016.000000T0000Z-191031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 319 AM PDT Wed Oct 30 2019 /319 AM MST Wed Oct 30 2019/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Strong north winds will persist through much of today before beginning to decrease late this afternoon. * WIND...North winds 25 to 35 mph with gusts up to 45 mph. * HUMIDITY...10 to 15 percent overnight and single digits during the day. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
547 WWUS85 KVEF 310000 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 500 PM PDT Wed Oct 30 2019 AZZ101-CAZ229-NVZ466-310100- /O.EXP.KVEF.FW.W.0016.000000T0000Z-191031T0000Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 500 PM PDT Wed Oct 30 2019 /500 PM MST Wed Oct 30 2019/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... Winds through the evening have fallen below critical levels, and are expected to continue to diminish overnight. It will remain dry with very low RH values, but winds will no longer pose a danger to fire conditions. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 28, 2:14 PM PDT, 7 minutes earlier.
Area forecast discussion, Oct 28, 2:14 PM PDT, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Oct 28 2019
.SYNOPSIS...Unseasonably cold temperatures will continue through
much of the week, with many desert areas seeing their first freeze
of the season between tonight and Thursday morning. Strong winds in
the Colorado River Valley Tuesday night and Wednesday will also
bring dangerous conditions for boating and fire spread. Quieter
weather will return on Thursday, with a substantial warming trend
bringing temperatures back up to near normal by the weekend.
&&
.DISCUSSION...Oddly complex forecast for the next 60-72 hours
without a drop of rain in sight. In the immediate term, winds were
still blowing in the Colorado River Valley but had settled down
elsewhere, with dewpoints below zero F and only some cirrus passing
by. This will lead to very good radiational cooling conditions
overnight, and expanded the Freeze Warning which was already in
effect for southern Nye and western and southern Clark to include
northeast Clark and the Nevada side of the Lake Mead National
Recreation Area. Mesquite will be flirting with freezing overnight,
and Overton should reach freezing pretty easily. Next storm system
was just north of the Montana/Canada border early this afternoon and
digging south. This system will reach Utah Tuesday afternoon, with
its associated cold front diving through the southern Great Basin
Tuesday morning, the northern Mojave Desert Tuesday afternoon, and
the southern Mojave Desert Tuesday night. The strongest post frontal
winds are expected to be in the Colorado River Valley Tuesday
evening through Wednesday. Hoisted both a Wind Advisory and a Red
Flag Warning for this area as dewpoints near zero allow RH's to stay
near or below 15 percent even on a relatively chilly night. Speaking
of chilly...once the winds settle down Wednesday evening, freezing
temperatures are very likely Wednesday night/Thursday morning for
much of the deserts of San Bernardino County and may also be seen in
the outlying areas of the Las Vegas Valley. Thus, hoisted a Freeze
Watch for these areas. By Thursday afternoon, the worst of the cold
air will have passed, and temperatures will rapidly rebound to near
normal by the weekend with mostly clear skies and light winds.
&&
.AVIATION...For McCarran...Typical light southwest drainage winds
can be expected tonight followed by light and variable winds Tuesday
morning. Gusty north winds 20-25 knots will develop Tuesday
afternoon through Tuesday night behind another dry cold front
pushing across southern Nevada.
For the rest of southern Nevada, northwest Arizona and southeast
California...Light and variable winds can be expected across the
region tonight before another cold front sweeps across the region
from north to south on Tuesday with another round of gusty north
winds and associated hazards. General wind gusts between 25 and 35
knots will be common across the region behind the front. Wind speeds
then will increase down the Colorado River Valley late Tuesday
through Wednesday with gusts 35 to 40 knots.
&&
.FIRE WEATHER...Another round of gusty north winds and low humidity
will bring critical fire conditions to the Colorado River Valley
Tuesday night and Wednesday, and a Red Flag Warning is in effect for
that area. Much quieter weather is expected beginning Thursday.
&&
.CLIMATE...Unseasonably cold high temperatures are forecast for
Wednesday. These high temperatures will be very close to the record
lowest maximum temperatures for October 30. Below are primary
climate sites.
Forecast High Record Lowest High/Oct 30
Las Vegas 54 52 in 1971
Kingman 53 41 in 1971
Needles 61 60 in 1971
Bishop 55 40 in 1996
Barstow-Daggett 57 56 in 1996
Death Valley NP 68 61 in 1920
&&
.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&
DISCUSSION...Morgan
AVIATION...Adair
For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and TwitterThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:19 PM PDT | Freeze Watch | VEF | San Bernardino | 12 hr |
| Oct 28, 2:19 PM PDT | Wind Advisory | VEF | Inyo, San Bernardino | 51 hr |
| Oct 28, 3:27 AM PDT | Freeze Warning | VEF | Clark, Nye | 29 hr |
| Oct 28, 3:27 AM PDT | Freeze Warning | VEF | Clark | 11 hr |
Nearby
Red Flag Warnings in California, 2019Red Flag Warnings in Nevada, 2019Red Flag Warnings in Arizona, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.